Alert archive / Iowa / Wind Chill Advisories in 2008

Wind Chill Advisory 4, NWS Des Moines, IA

January 22, 200817 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 22, 2008, 6:44 AM CST for 17 counties in Iowa. It took effect at Jan 22, 2008, 7:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2008, 6:44 AM CST (12:44 UTC)
In effect from
Jan 22, 2008, 7:00 AM CST
Expired
Jan 22, 2008, 11:00 AM CST
In force
4 hr
Issued by
NWS Des Moines, IA

Counties Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 221244
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
644 AM CST TUE JAN 22 2008

.A COMBINATION OF COLD TEMPERATURES AND WINDS WILL PRODUCE LOW
WIND CHILLS.

IAZ004>007-015>017-023>027-033>037-221700-
/O.NEW.KDMX.WC.Y.0004.080122T1300Z-080122T1700Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA
644 AM CST TUE JAN 22 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST THIS MORNING.

TEMPERATURES AT OR BELOW ZERO ALONG WITH WINDS OF 10 TO 15 MPH
WILL PRODUCE WIND CHILLS OF 20 TO 30 BELOW THROUGH THE MORNING
HOURS. CONDITIONS ARE EXPECTED TO IMPROVE BY LATE MORNING AS
SUNSHINE ALLOW TEMPERATUES TO RISE WITH WIND CHILLS IMPROVING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

CC
1 follow-up statement
000 
WWUS43 KDMX 221701
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1101 AM CST TUE JAN 22 2008


IAZ004>007-015>017-023>027-033>037-221815-
/O.EXP.KDMX.WC.Y.0004.000000T0000Z-080122T1700Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA
1101 AM CST TUE JAN 22 2008

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING. 

A FEW WIND CHILL READINGS NEAR 20 BELOW ARE LIKELY TO PERSIST
THROUGH MIDDAY. OTHERWISE...EXPECT WIND CHILLS TO CONTINUE TO
IMPROVE INTO THE SINGLE DIGITS AND TEENS BELOW ZERO THROUGHOUT THE
REST OF THE DAY. 

$$

PODRAZIK

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 5:50 AM CST, 54 minutes earlier.

Area forecast discussion, Jan 22, 5:50 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
550 AM CST TUE JAN 22 2008

...UPDATED AVIATION DISCUSSION 22/12Z...

.DISCUSSION...
SFC ANALYSIS SHOWING SFC LOW NOW INTO NW IL AND MOVING NE.  THE LOW
SHOULD QUICKLY MOVE INTO THE GREAT LAKES AIDED BY THE UPPER LEVEL
WAVE THAT IS PUSHING THROUGH THE AREA AT THIS TIME.  TEMPS FOR TODAY
WERE UNDERCUT FROM GUIDANCE.  SURFACE HIGH WILL BE MOVING IN THIS
MORNING AS THE UPPER WAVE DEPARTS.  NORTHWEST WIND THROUGH A FAIRLY
DEEP LAYER WILL BRING IN SOME COLDER AIR THIS MORNING.  THERMAL
TROUGH WILL REMAIN OVER CENTRAL IOWA THIS AFTERNOON DESPITE SFC WIND
GOING MORE WESTERLY.  GENERALLY WENT 3-5 DEGREES BELOW GUIDANCE
TODAY.

FOR TONIGHT...MODELS ARE CONSISTENT DROPPING ANOTHER CLIPPER TYPE
SYSTEM ACROSS CENTRAL IOWA ALBEIT VERY WEAK.  CURRENT FORECAST HAD
SMALL (LGT CHC) POPS GOING FOR LATE TONIGHT WITH CHANCE POPS INTO
WEDNESDAY AND THIS STILL LOOKS GOOD.  HOWEVER...HAVING SAID
THAT...THERE IS A GOOD PUSH OF COLD AIR BEHIND THIS SYSTEM AND THIS
COULD AFFECT SNOWFALL IF THE COLD AIR ADVANCES FASTER THAN
FORECAST.  THE OTHER CAVEAT IS THAT IT WILL MOVE INTO AN AREA WHERE
ANOTHER UPPER LEVEL SHORTWAVE IS FORECAST TO SWING ACROSS.  THIS
SYSTEM WHILE UNIMPRESSIVE AT THE MOMENT WILL STILL BEAR WATCHING.

THE BIGGER STORY IS THE ARCTIC PLUNGE THAT WILL FOLLOW THIS SYSTEM
FOR WEDNESDAY NIGHT INTO THURSDAY.  WE ARE LOOKING AT MORE SUB ZERO
READINGS BY 12Z THURSDAY.  BELIEVE MODELS ARE NOT HITTING THIS HARD
ENOUGH SO I HAVE LOWERED TEMPS BOTH WEDNESDAY NIGHT AND THURSDAY.
THE MODELS ARE STILL CONSISTENT WITH THE ADVERTISED WARM UP OVER THE
WEEKEND.  LITTLE CHANGE WAS MADE HERE.  LIKEWISE...MODELS ARE STILL
FORECASTING A WAVE TO EJECT OUT OVER THE CWA COMBINED WITH SOME WARM
ADVECTION WELL PROBABLY SEE ANOTHER CHANCE FOR SOME LIGHT SNOW HERE
AS A RESULT.  NO CHANGES WERE MADE BEYOND DAY 5 BUT THE ACTIVE
PATTERN LOOKS TO REMAIN THAT WAY.  THE FORECAST DOES GET TRICKY
BEYOND DAY 5 AS THE EURO AND GFS HAVE DECIDEDLY DIFFERENT SOLUTIONS
AS TO THE PLACEMENT AND TRACK OF THE SURFACE LOW.  DAY SHIFT CAN
EVALUATE THIS.

&&

AVIATION...22/12Z
VFR CONDITIONS WL BE WIDESPREAD TODAY AS WEAK RIDGING SLIDES ACRS
IA.  NORTHWEST WINDS WL BECOME SOUTHWEST AND INCREASE BY MIDDAY.
EXPECT MID TO HIGH LEVEL CEILINGS TO INCREASE TONIGHT AHEAD OF AN
APPROACHING LOW PRESSURE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...COGIL
LONG TERM...FAB
Hazardous weather outlook, Jan 22, 3:52 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CST TUE JAN 22 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
352 AM CST TUE JAN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ARCTIC SURGE OF AIR WILL PUSH INTO CENTRAL IOWA WEDNESDAY
NIGHT AND THURSDAY. THIS WILL BRING BITTER COLD TEMPERATURES BACK
INTO THE FORECAST DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

In the hours before

Local storm report, Jan 22, 2:04 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
204 AM CST TUE JAN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     SNOW             1 SSE MASON CITY        43.13N 93.19W
01/21/2008  E3.0 INCH        CERRO GORDO        IA   TRAINED SPOTTER

1122 AM     SNOW             PARKERSBURG             42.57N 92.78W
01/21/2008  M4.0 INCH        BUTLER             IA   CO-OP OBSERVER

1130 AM     SNOW             LAKE MILLS              43.42N 93.53W
01/21/2008  E2.0 INCH        WINNEBAGO          IA   CO-OP OBSERVER

1132 AM     SNOW             NORTHWOOD               43.44N 93.22W
01/21/2008  E2.0 INCH        WORTH              IA   CO-OP OBSERVER

1132 AM     SNOW             HAMPTON                 42.74N 93.20W
01/21/2008  M3.5 INCH        FRANKLIN           IA   CO-OP OBSERVER

1141 AM     SNOW             KANAWHA                 42.93N 93.79W
01/21/2008  E2.7 INCH        HANCOCK            IA   CO-OP OBSERVER

1147 AM     SNOW             WEBSTER CITY            42.46N 93.82W
01/21/2008  E4.0 INCH        HAMILTON           IA   CO-OP OBSERVER

1156 AM     SNOW             WATERLOO                42.49N 92.35W
01/21/2008  E3.5 INCH        BLACK HAWK         IA   BROADCAST MEDIA

            FROM KWWL-TV

1252 PM     SNOW             WAVERLY                 42.73N 92.47W
01/21/2008  E3.0 INCH        BREMER             IA   BROADCAST MEDIA

0118 PM     SNOW             BELMOND                 42.85N 93.61W
01/21/2008  E4.0 INCH        WRIGHT             IA   COUNTY OFFICIAL

0126 PM     SNOW             SWEA CITY               43.38N 94.31W
01/21/2008  E3.0 INCH        KOSSUTH            IA   CO-OP OBSERVER

0301 PM     SNOW             1 SSE MASON CITY        43.13N 93.19W
01/21/2008  E4.0 INCH        CERRO GORDO        IA   TRAINED SPOTTER

0414 PM     SNOW             MASON CITY              43.15N 93.20W
01/21/2008  M3.1 INCH        CERRO GORDO        IA   BROADCAST MEDIA

            FROM KIMT-TV. ONE INCH IN THE LAST 4 HOURS.

0435 PM     SNOW             POPEJOY                 42.59N 93.43W
01/21/2008  M6.0 INCH        FRANKLIN           IA   CO-OP OBSERVER

            TOTAL SNOW AMOUNT FROM LAST EVENING THROUGH THE CURRENT
            TIME.

0500 PM     SNOW             PLYMOUTH                43.25N 93.12W
01/21/2008  E5.0 INCH        CERRO GORDO        IA   TRAINED SPOTTER

0520 PM     SNOW             GOWRIE                  42.28N 94.29W
01/21/2008  E3.1 INCH        WEBSTER            IA   TRAINED SPOTTER

0540 PM     SNOW             N DANA                  42.11N 94.24W
01/21/2008  E5.5 INCH        GREENE             IA   TRAINED SPOTTER

            5 TO 6 INCHES SINCE LAST EVENING...STILL SNOWING

0552 PM     SNOW             WATERLOO                42.49N 92.35W
01/21/2008  M4.8 INCH        BLACK HAWK         IA   BROADCAST MEDIA

            24 HOUR TOTAL AT KWWL TV.

0552 PM     SNOW             DES MOINES              41.58N 93.62W
01/21/2008  M0.5 INCH        POLK               IA   TRAINED SPOTTER

            24 HOUR TOTAL AT DES MOINES INTERNATIONAL AIRPORT.

0552 PM     SNOW             JOHNSTON                41.69N 93.70W
01/21/2008  M1.1 INCH        POLK               IA   NWS EMPLOYEE

            24 HOUR SNOWFALL TOTAL AT NWS OFFICE.

0601 PM     SNOW             JEFFERSON               42.02N 94.38W
01/21/2008  E2.4 INCH        GREENE             IA   COCORAHS

            SINCE MIDNIGHT.

0622 PM     SNOW             JEFFERSON               42.02N 94.38W
01/21/2008  E3.0 INCH        GREENE             IA   CO-OP OBSERVER

            SINCE MIDNIGHT.

0633 PM     SNOW             ADEL                    41.61N 94.03W
01/21/2008  E1.8 INCH        DALLAS             IA   NWS EMPLOYEE

            SINCE MIDNIGHT.

0651 PM     SNOW             ATLANTIC                41.40N 95.01W
01/21/2008  E1.1 INCH        CASS               IA   CO-OP OBSERVER

            SINCE MIDNIGHT.

0721 PM     SNOW             SAC CITY                42.42N 95.00W
01/21/2008  E6.0 INCH        SAC                IA   LAW ENFORCEMENT

            TOTAL SINCE LAST EVENING

0727 PM     SNOW             ROCKWELL CITY           42.40N 94.63W
01/21/2008  E3.0 INCH        CALHOUN            IA   CO-OP OBSERVER

0730 PM     SNOW             CLARION                 42.73N 93.73W
01/21/2008  E5.5 INCH        WRIGHT             IA   LAW ENFORCEMENT

            5 TO 6 INCHES SINCE LAST EVENING

0734 PM     SNOW             4 ESE BOONE AIRPORT     42.02N 93.77W
01/21/2008  M4.5 INCH        BOONE              IA   CO-OP OBSERVER

            ISU AGRONOMY FARM ON HIGHWAY 30. STORM TOTAL 4.5 INCHES.
            2.3 INCHES SINCE 4 PM.

0759 PM     SNOW             1 S BOONE               42.04N 93.88W
01/21/2008  M5.0 INCH        BOONE              IA   NWS EMPLOYEE

            3 INCHES OF SNOW SINCE 4 PM, 5 INCHES TOTAL AND STILL
            SNOWING. QUITE FLUFFY.

0800 PM     SNOW             2 SW MARSHALLTOWN       42.01N 92.94W
01/21/2008  E3.5 INCH        MARSHALL           IA   LAW ENFORCEMENT

            3 TO 4 INCHES SNOW SINCE LAST EVENING

0815 PM     SNOW             CLARKSVILLE             42.78N 92.67W
01/21/2008  E5.5 INCH        BUTLER             IA   TRAINED SPOTTER

            STORM TOTAL. LIGHT SNOW STILL OCCURRING.

0833 PM     SNOW             JOHNSTON                41.69N 93.70W
01/21/2008  M1.8 INCH        POLK               IA   OFFICIAL NWS OBS

0942 PM     SNOW             ADEL                    41.61N 94.03W
01/21/2008  M2.5 INCH        DALLAS             IA   NWS EMPLOYEE

            TOTAL SINCE MIDNIGHT...1.5 INCH THIS EVENING

1001 PM     SNOW             LIDDERDALE              42.12N 94.78W
01/21/2008  E4.5 INCH        CARROLL            IA   TRAINED SPOTTER

1012 PM     SNOW             DES MOINES              41.58N 93.62W
01/21/2008  M1.5 INCH        POLK               IA   BROADCAST MEDIA

            MEASURED BY KCCI, 1 INCH OF WHICH HAS FALLEN SINCE 6 PM.

1012 PM     SNOW             WATERLOO                42.49N 92.35W
01/21/2008  M5.6 INCH        BLACK HAWK         IA   BROADCAST MEDIA

            STORM TOTAL SNOW MEASURED AT KWWL

1024 PM     SNOW             4 ESE BOONE AIRPORT     42.02N 93.77W
01/21/2008  M6.0 INCH        BOONE              IA   TRAINED SPOTTER

            STORM TOTAL. 3.8 INCHES SINCE 4 PM.

1037 PM     SNOW             3 N AMES AIRPORT        42.04N 93.62W
01/21/2008  M3.3 INCH        STORY              IA   TRAINED SPOTTER

            ISU METEOROLOGY PROFESSOR REPORT SINCE 7 AM THIS MORNING.

1052 PM     SNOW             WAUKEE                  41.61N 93.86W
01/21/2008  M3.0 INCH        DALLAS             IA   NWS EMPLOYEE

            STORM TOTAL

&&

COGIL
Local storm report, Jan 22, 6:09 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 AM CST TUE JAN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     SNOW             WAVERLY                 42.73N 92.47W
01/22/2008  E5.0 INCH        BREMER             IA   BROADCAST MEDIA

            STORM TOTAL

&&

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 7:10 PM CSTWinter Weather AdvisoryDMXAppanoose, Clarke, Davis, Decatur, Lucas, Madison and 8 more5 hr

Nearby

Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.